Tornadoes · United States · Alabama · 2015

EF1 tornado, Bodka, Alabama, January 3, 2015

This EF1 tornado ran 1.2 miles across Sumter County on January 3, 2015, touching down at 4:36 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
January 3, 2015
Touchdown
4:36 PM CST (22:36 UTC)
Lifted
4:37 PM CST (22:37 UTC)
On the ground
1 minutes
Path length
1.2 miles (2.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Sumter County
Touchdown point
32.806, -88.294
Lift-off point
32.821, -88.282
Record number
1501031636-01

The damage survey

24 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • numerous cedar trees snapped along 116. most consistent and substantial damage of las 2 days
  • hundreds of pines snapped or uprooted
  • One cedar snapped along s side of 116. Inflow.
  • Dozens of hardwoods pointing northwest

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A surface low tracked northeast across northern Mississippi and northwest Alabama Saturday afternoon and evening. An upper level disturbance moving out of the southwest United States providing ample lift and shear increased as the surface low deepened. The frontal system progressed slowly eastward, and this allowed for widespread rainfall amounts of 2 to 4 inches.

National Weather Service meteorologists surveyed damage in Sumter County and confirmed a tornado. The tornado touched down along State Highway 116 between Old Bodka Road and State Highway 17. The tornado traveled northeast and lifted near Old Bodka Road and Bodka Creek. The most concentrated damage was near Old Bodka Road where hundreds of trees were snapped off or uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Jan 3, 2:29 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 3, 2:29 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST SAT JAN 3 2015

.DISCUSSION...

THERE'S SEVERAL WEATHER IMPACTS TO DISCUSS OVER THE NEXT SEVEN
DAYS SO LET'S GET RIGHT TO IT. THE FIRST OF THESE IMPACTS IS
LITERALLY RIGHT ON OUR DOORSTEP. AN UPPER LOW IS SPINNING OVER THE
TEXAS PANHANDLE WITH THE ASSOCIATED SFC LOW TRACKING NORTHEAST
INTO ILLINOIS. THE TRAILING COLD FRONT CURRENTLY STRETCHES
SOUTHWARD FROM THE LOW CENTER INTO CENTRAL LA. THE WARM FRONT
CONTINUES TO PUSH NORTHWARD ACROSS AL WITH DEW POINTS ALREADY IN
THE LOW/MID 60S ACROSS THE SOUTHWESTERN HALF OF THE STATE AS
MOISTURE SURGES NORTHWARD FROM THE GULF. A LINE OF STORMS IS
ALREADY TAKING SHAPE JUST EAST OF THE MS RIVER WITH SCATTERED
THUNDERSTORMS DEVELOPING OUT AHEAD OF THE LINE ACROSS SOUTH MS
JUST TO EAST OF WHAT APPEARS TO BE A MESOLOW. THE SQUALL LINE
WILL CONTINUE TO TRACK EASTWARD ACROSS MS THIS AFTERNOON AND IS
SET TO ENTER OUR WESTERN COUNTIES AFTER 4PM...WITH SOME OF THE
INDIVIDUAL STORMS POSSIBLY ENTERING A BIT SOONER.

AS FOR THE IMPACTS EXPECTED HERE ACROSS CENTRAL ALABAMA WITH THIS
SYSTEM...THEY HAVEN'T CHANGED MUCH. SPC STILL HAS THE WESTERN HALF
OF AL OUTLOOKED IN A SLIGHT RISK AND THIS IS WHERE WE WILL
CONTINUE TO HIGHLIGHT THE THREAT FOR ISOLATED SEVERE STORMS. SHEAR
WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS AND ROTATING
UPDRAFTS...AND EVEN WITH CONTINUED CLOUD COVER INSTABILITIES
SHOULD BE IN THE 500-1000 J/KG RANGE AT LEAST IN THE SW PORTION OF
THE CWA. EXPECT THE SYSTEM TO MAINTAIN INTENSITY AS IT ENTERS
WESTERN AL LATE THIS AFTERNOON FOLLOWED BY A WEAKENING TREND AS IT
PROGRESSES EASTWARD ACROSS THE STATE...MAINLY DUE TO WANING
INSTABILITIES AND WEAKENING UPPER LEVEL FORCING. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE MAIN TIME FRAME OF CONCERN REMAINS 4PM UNTIL
MIDNIGHT TONIGHT. BEYOND MIDNIGHT EXPECT THE SYSTEM TO WEAKEN WITH
A LINE IF SHOWERS AND SUB-SEVERE STORMS TO CONTINUE TO PUSH EAST
ACROSS EASTERN AL THRU SUNDAY MORNING.

ANOTHER POTENTIAL THREAT FROM THIS SYSTEM WILL BE LOCALIZED FLASH
FLOODING. GROUND CONDITIONS REMAIN FAIRLY SATURATED AFTER THE
HEAVY RAINS OF THE PAST TWO WEEKS...AND SEVERAL AREA RIVERS REMAIN
SLIGHTLY ELEVATED. WITH AN ADDITIONAL 1-2 INCHES OF RAIN FORECAST
FROM NOW THROUGH SUNDAY MORNING A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR AREAS GENERALLY ALONG/NORTH OF A LINE FROM DEMOPOLIS TO
ANNISTON. MINOR RIVER FLOODING IS ALSO POSSIBLE...MOST NOTABLY
ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS.

ONCE THIS SYSTEM FINALLY EXITS TO THE EAST BY SUNDAY AFTERNOON
WE'LL SEE A MUCH NEEDED PERIOD OF DRY WEATHER THAT WILL PERSIST
THRU NEXT WEEK. ALTHOUGH IT WILL BE DRY...IT WON'T BE WITHOUT
IMPACT. A DRY COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL
BE FOLLOWED BY AN ARCTIC AIR MASS. THIS WILL BE THE COLDEST TEMPS
WE'VE SEEN THIS WINTER SEASON. TEMPS WEDNESDAY NIGHT WILL BOTTOM
OUT IN THE TEENS AND 20S...WITH A HARD FREEZE LIKELY ACROSS THE
NORTHERN PORTIONS OF CENTRAL ALABAMA. NORTHERLY WINDS OF AROUND 10
MPH WILL CREATE WIND CHILLS IN THE SINGLE DIGITS...OR PERHAPS EVEN
BELOW ZERO IN SOME LOCATIONS. HIGHS ON THU WILL STRUGGLE TO REACH
THE FREEZING MARK IN THE NORTH.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR
TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS
CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE
OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY
TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY.
BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS
A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR
CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN
AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE
LINE INTO SUNDAY DAYTIME.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  58  30  45  26 / 100  50   0   0   0
ANNISTON    60  61  32  47  27 / 100  70   0   0   0
BIRMINGHAM  56  57  30  45  29 / 100  40   0   0   0
TUSCALOOSA  55  56  31  47  28 / 100  20   0   0   0
CALERA      57  58  32  47  30 / 100  50   0   0   0
AUBURN      62  63  34  50  32 /  90  80  10   0   0
MONTGOMERY  63  64  36  51  30 / 100  80   0   0   0
TROY        64  65  36  52  31 /  90  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...
CHEROKEE...CLEBURNE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...ST. CLAIR...
SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST SAT JAN 3 2015

ALZ011>015-017>050-041830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1223 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND
LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY
ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY
RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH
FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND
NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE
EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND
BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD
STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.

08/MK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

10.6 hours before the tornado, 146 km from the path. January 3, 2015.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -41842, lifted condensation level 471 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-01-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 266 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-41842 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.2 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

1.4 hours after it, 146 km from the path. January 4, 2015.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -43, lifted condensation level 598 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-01-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 107 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Meridian Nas/Mccain (NMM), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 121 km away, was scanning. The volume nearest the touchdown began at 22:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of January 3, 2015

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 32:05 PM CSTEF0Lawrence, MS0.150$1,000
January 32:36 PM CSTEF1Covington, MS1.950$20,000
January 32:39 PM CSTEF1Covington, MS1.0100$40,000
January 33:04 PM CSTEF2Jasper, MS8.0200$507,000
January 33:24 PM CSTEF1Newton, MS9.9100$30,000
January 33:48 PM CSTEF1Lauderdale, MS3.650$47,000
January 34:06 PM CSTEF0Sumter, AL0.7100
January 34:31 PM CSTEF1Lauderdale, MS2.650$20,000
January 34:52 PM CSTEF0Monroe, AL0.150$10,000
January 34:53 PM CSTEF0Lowndes, MS0.350$5,000
January 34:55 PM CSTEF1Greene, AL1.6400
January 35:19 PM CSTEF0Greene, AL1.3100
January 35:23 PM CSTEF0Marion, AL0.360

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.